Alert archive / Montana / High Wind Warnings in 2019

High Wind Warning 6, NWS Great Falls, MT

October 7, 2019

NWS Great Falls, MT issued this high wind warning at Oct 7, 2019, 3:08 AM MDT. It took effect at Oct 7, 2019, 6:00 AM MDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2019, 3:08 AM MDT (09:08 UTC)
In effect from
Oct 7, 2019, 6:00 AM MDT
Expired
Oct 8, 2019, 3:16 AM MDT
In force
21 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

803 
WWUS75 KTFX 070908
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
308 AM MDT Mon Oct 7 2019

MTZ046-048-049-071015-
/O.CAN.KTFX.HW.A.0005.191007T1200Z-191008T1200Z/
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
308 AM MDT Mon Oct 7 2019

...HIGH WIND WATCH IS CANCELLED...

Moderately gusty winds are still expected today and tonight. 
However, these winds are not expected to exceed high wind 
criteria. As a result, the High Wind Watch has been cancelled.

$$

MTZ009-010-044-045-072300-
/O.UPG.KTFX.HW.A.0005.191007T1200Z-191008T1200Z/
/O.NEW.KTFX.HW.W.0006.191007T1200Z-191008T1200Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Shelby, Sunburst, Chester, and Whitlash
308 AM MDT Mon Oct 7 2019

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM MDT
TUESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph
  expected. Local gusts up to 75 mph possible along the Northern
  Rocky Mountain Front.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier, Toole 
  and Liberty.

* WHEN...From 6 AM this morning to 6 AM MDT Tuesday.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
2 follow-up statements
215 
WWUS75 KTFX 072103
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
303 PM MDT Mon Oct 7 2019

MTZ009-010-044-045-081200-
/O.CON.KTFX.HW.W.0006.000000T0000Z-191008T1200Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Shelby, Sunburst, Chester, and Whitlash
303 PM MDT Mon Oct 7 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WHAT...Southwest winds of mostly 30 to 40 mph with gusts up to
  60 mph occurring. Gusts to 75 mph are possible closer to the
  Rocky Mountains. Overnight winds may not be as persistently
  strong, but periods of strong winds will likely still occur
  occasionally.

* WHERE...Eastern Glacier, Northern Rocky Mountain Front, 
  Liberty and Toole.

* WHEN...Until 6 AM MDT Tuesday.

* IMPACTS...Gusty winds could blow down limbs, trees, and power
  lines. A few power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
142 
WWUS75 KTFX 080916
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
316 AM MDT Tue Oct 8 2019

MTZ009-010-044-045-081030-
/O.CAN.KTFX.HW.W.0006.000000T0000Z-191008T1200Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
316 AM MDT Tue Oct 8 2019

...HIGH WIND WARNING IS CANCELLED...

The High Wind Warning for the Northern Rocky Mountain Front,
Eastern Glacier County, Toole, and Liberty Counties has been 
cancelled. Gusty winds are still present but have fallen below 
warning criteria.

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 6, 11:37 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 6, 11:37 PM MDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1137 PM MDT Sun Oct 6 2019

...AVIATION SECTION UPDATED...

.SYNOPSIS...
Fair but breezy conditions continue tonight through Monday.
Monday will be warmer, with strong and gusty west winds expected
across north central Montana. On Tuesday, a strong cold front
moves south from Canada, bringing much colder temperatures and
accumulating snowfall that persists overnight and through the day
on Wednesday.

&&

.UPDATE...
No Changes to the current forecast for tonight. All looks on
track. No precipitation is expected tonight. Clouds are
increasing over the Rocky Mountain Front as a Chinook arch
develops. Strong winds could develop by morning over the Rocky
Mountain Front and then continue into Monday along the adjacent
Plains. Thus the High Wind Watch will continue.

Looking ahead, the cold front for Tuesday looks on track. Expect
falling temperatures during the day on Tuesday, along with
rain/snow developing. In most areas, the rain will change to snow
fairly quickly. Because temperatures are likely to fall well below
freezing fairly quick, roadways could become a bit icy quicker
then the previous snow event. The snow could be heavy at times,
especially in the mountains. Thus the winter storm watch will
continue. Brusda

&&

.AVIATION...
Updated 1136 PM MDT Sun Oct 6 2019 (06Z TAF Issuance)

Upper level ridging will exert an influence on the region for 1 more
day, resulting in passing high clouds and strong surface winds.
Overall, VFR conditions will prevail over the region until late
Monday, when ceilings begin to lower over the Rocky Mountain Front.
Breezy winds tonight will give way to strong surface winds on Monday
over North Central MT. Expect a strong cold front to move southward
through the region on Tuesday, with widespread rain/snow and low
ceilings. Mountains/passes will start to become obscured on Monday
afternoon over the Rocky Mountain Front. Brusda/RCG

&&

.PREV DISCUSSION...
/ISSUED 550 PM MDT Sun Oct 6 2019/
Skies are clear over the region today, under the influence of a dry
northwest flow aloft. Breezy conditions continue due to a persistent
and moderately strong surface pressure gradient.
Upstream, a strong upper level trough currently over southeast
Alaska intensifies and dives southeastward over the next 24 hours,
allowing surface low pressure to develop in Alberta. As a result,
downslope pressure gradients strengthen further along the Rocky
Mountain Front and combine with strong mid- to upper-level winds,
producing an increasing potential for high winds across portions
of north central Montana Monday and Monday night. A high wind
watch remains in effect for this region. The latest model guidance
suggests that the highest wind gusts will be confined to ridgetops
and wind-prone gaps close to the Rocky Mountain Front. This
commonly-windy area has higher warning criteria, so uncertainty
remains in determining if winds will become strong enough to
produce widespread damage or impacts. This high wind watch will
continue to be evaluated through the evening and overnight,
anticipating a late decision to either upgrade or cancel the
watch.

The upper level trough and an associated surface cold front sweep
southward from Canada on Tuesday, bringing sharply colder
temperatures and widespread precipitation. The precipitation will
start off as rain but rapidly changes over to snow as temperatures
drop behind the cold front. Am expecting accumulating snowfall to
develop on Tuesday. Heavy snow will develop first in the westerly
flow up to and just over the Continental Divide on Tuesday. The
forecast has been updated to move the heaviest snow closer over
the mountains, with a tight snowfall gradient along the Rocky
Mountain Front. The snow then spreads south with the advancing
cold front as temperatures fall through the day across North-
central Montana. Snow continuing overnight and through the day on
Wednesday before gradually tapering off from northwest to
southeast Wednesday night. Snowfall amounts have also been
increased slightly over Southwest Montana. Deterministic forecast
models, ensembles, and the National Blend of Models (NBM) are all
in very good agreement that moderate to heavy snowfall is likely
during this period and temperatures will be 20 to 30 degrees below
seasonal averages. Winter storm watches have been posted for much
of the forecast area anticipating the arrival of this strong
early season storm.

The storm system finally moves east of the forecast area Thursday
and Thursday night, leaving western and central Montana beneath a
building short wave ridge for Friday and the weekend. Note that
low temperatures are forecast to drop near 10 degrees or colder on
Thursday morning. Mostly dry conditions can be anticipated
Thursday through Sunday with temperatures slowly rebounding back
toward seasonal averages.

mpj/PN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  64  41  51 /   0   0  10  80
CTB  35  57  30  40 /   0   0  60  90
HLN  34  66  42  56 /   0   0  10  80
BZN  28  65  37  61 /   0   0   0  80
WEY  17  53  26  54 /   0   0   0  30
DLN  29  60  37  57 /   0   0   0  50
HVR  35  66  40  53 /   0   0  10  50
LWT  35  63  45  55 /   0   0   0  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 AM MDT Monday through late Monday night
Eastern Glacier...Eastern Pondera...Eastern Teton...Liberty...
Toole.

Winter Storm Watch from Tuesday afternoon through Wednesday
evening Broadwater...Cascade...Central and Southern Lewis and
Clark...Fergus...Jefferson...Judith Basin...Meagher.

Winter Storm Watch from Tuesday evening through Wednesday
evening Gallatin...Madison.

Winter Storm Watch from Tuesday morning through Wednesday
morning Eastern Glacier...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.

High Wind Watch from 6 AM MDT Monday through late Monday night
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:08 AM MDTWinter Storm WarningTFX69 hr

Nearby

High Wind Warnings in Montana, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.